To the Editor.—
Williams and Donaldson1 reported nifedipine (Procardia)— induced nocturia in men with enlarged prostates. We have seen three patients who had urination disorders when taking nicardipine (Loxen), another dihydropyridine.
Report of Cases.—
A man had been anuric for 18 months and regularly underwent hemodialysis. He began taking nicardipine, 20 mg three times a day, for hypertension. One month after beginning this treatment he was admitted to the hospital with lower abdominal pain. Physical examination revealed bladder distention and benign prostatic hypertrophy. Bladder catheterization allowed evacuation of 2 L of urine. He then underwent prostatectomy, but never urinated again!Two women taking nicardipine, 20 mg three times a day, for hypertension developed urinary retention 36 hours after beginning treatment. One needed bladder catheterization. After withdrawal of drug therapy, urination normalized. Another trial of nicardipine was performed in one patient but the problem did not recur.
Eicher JC, Chalopin JM, Tanter Y, Louis P, Rifle G. Nicardipine and Urinary Retention. JAMA. 1987;258(23):3388. doi:10.1001/jama.1987.03400230048025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: